My brother died of sudden cardiac arrest in August 2008. he is alive now and has a defibrillator at the age of 34. He had ablation surgery a few month ago but his defibrillator keeps going off. He was told that his body produces a lot of adrenaline which is not possible by exercise. His defibrillator went off at his factory job 10 times they said he is having a lot of pvcs. What could possibly be the problem. He has no heart disease or Brugada we were told. No one seems to know what is causing his defibrillator to keep firing. They have it to shock him if his heart rate goes to 150 and the pacer 60. Please try and give us some sort of clues to what the problem could be. There has to be some insight from some skilled doctor. He was told from the cardiologist that they never had anyone device keep going off as frequently as his. Oh yeah his device was interrogated and from Dec 30,2009 until Jan14, 2010 he had 1390 fast beats. I look forward to a response
ICD's can be programmed to only fire at certain times - heart has to be a certain rate for a certain period of time. 150 bpm doesn't seem that fast to me and seems like a very low threshold for an ICD. Especially for someone so young. The pacer set at 60 is pretty standard. It sounds to me like they may need to adjust his ICD program.
My Dad had an ICD. When he was being shocked 3 or 4 times a week, they brought him in to interrogate it and adjust the settings. They considered 3-4 shocks a week too frequent. They also adjusted his meds to help settle his heart.
What do you mean by "fast beats". Is that vtach? is it just tachycardia in general?
I agree with Irene, *IF* 150 is the threshold, it's a bit low. But not knowing what his condition is it's a touch call. I'm not completely sure, are ICDs only triggered by heart rate or is it actually doing some EKG analysis for vtach or vfib?
When he almost died in 2008, it was more than likely vtach or vfib.
My 25 year old son suffered SCD in 2008 and was revived. He also has an ICD which has fired when it shouldn't have. His is set to fire at 207 and pace at 40. The reason his is set so high is because he's a runner. In October, we took him to the Mayo Clinic and they noticed a qt interval problem on my EKG and compared it to his. They then tested his blood and found a genetic defect that is apparently causing short qt syndrome, which also causes atrial fibrillation and bradycardia and this is causing what they called inappropriate shocks from his icd. We were told that the ICD does look for bad rhythms (he was getting shocked well under the threshold) as well as too high a heart rate. They have now modified the sensitivity levels of his icd to fall in line with SQTS and he hasn't been shocked. However, he hasn't had much of a chance to over-exert himself because of the weather but, they told him that they had a lot of options for setting the icd. So far, no medicine has been tried on him but if this keeps working, he may not need it.
If I were your brother, I'd keep on the doctors, asking a lot of questions as to whether the shocks are necessary or not. Also, if he doesn't take medicine, he should be asking if any might help him. If he has A-fib, 150 would seem low but then medicine can ower the heart rate. If he has no heart disease or brugada, what syndrome did they do the ablation for?
I agree with everyone else 150 is a very low cut off. I would be asking the doctor why the pacer is not trying to pace him out before the shock ? Maybe he will have to up some meds to slow his heart rate down more. I have many friends who have ICD`s some have had problems like yours. If the icd is not programed right it can double count T waves and make it look like a faster heart rate than what he is really having.
When the ICD senses a tachy arrhythmia It will monitor it for about 15 seconds charge and deliver it`s shock if needed. I get many episodes of slow v-tach and svt in the 150 ish range, When I ask my ep why the device is not treating them he said I would be getting shocked several times a day. The doc keeps my cut off at 180 and brady pacing at 45 bpm. My last two icd`s could not pace me out of tachy arrhythmia`s. I have had to go up to 200 mgs of beta blockers a day to slow my heart down and block out the adrenaline completely.
For my two cents i would be absolutely sure that this is not one of the ICD's that Metronic Vascular developed that are notorious for mis firing inappropriately. I think the posts above me are very informative and great tho and should give you an idea on where to look but please don't rule out mechanical issues either.......we've had posts in the past where forum members were getting the shocks un necessarily because of the ICD itself and nothing to do with the patient. I know millions were re called. Good Luck.....
Modern ICDs and look at a lot more than just heart rate. Rise time of the pulse (Vtach has a slower rise, I think), Stability of the rate, immediate history (for example if the heart rate increases over a couple minutes rather than suddenly). I'm no MD, but have done enough scrounging the internet and getting my Doc to tweak my ICD. It did fire inappropriately 10 times when I had SVT and a heart rate of about 180. The Doc tweaked the settings and the next time I had SVT the device reported a rate of 180 but did not shock me. I know that an episode of getting shocked is no fun and makes you (me too) wary for quite a while. The single shocks I've had to treat V-tach never really bothered me. One, the happened only once and the shock took me out of V-tach, Two, in the V-tach cases, the device tried to pace me out of the rhythm and the train of rapid pulses made me light=headed, so I knew the ICD was working and would shock me if the pacing did not work. It is rather amazing how just that little bit of warning makes the shock more tolerable.
So, if I were you, I would speak to your EP and let the EP know you are not comfortable with inappropriate shocks and want the settings tweaked to do a better job of discriminating suspicious events from real ones.
Hi just wanted to know my dad has a defib which was fitted in aug 12 it is forever going off he is 60 yrs old,he has been back in hospital for nearly 2 weeks n they still don't know why which is so annoying!! Was just wondering does this make the heart weaker the more it goes off??
it sounds like they need to find out asap...I'm not sure if it will make his heart weaker; I do know there's something called pacemaker syndrome that can happen (dr's mentioned it to me) you can post in the expert section and ask a doctor or maybe someone else will know
I'm sorry for your dad; I know when my icd hits me it hurts like heck;I can't imagine it going off all the time... I would make them reset it or tweak it and figure out what the heck is going on
is he having any other symptoms such as dizziness, shortness of breath, hypotension, fatigue, weakness etc?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.